Washington, 2009Tornadoes and Flash Flooding in Washington, June 6, 2009
June 6, 2009 · NWS OTX · 9 events in 2 counties and zones
The combination of an unstable atmosphere and converging wind boundaries over Lincoln County spawned four tornadoes, as well as large hail and flash flooding. This activity spread into northern Whitman County as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an unstable atmosphere and converging wind boundaries over Lincoln County spawned four tornadoes, as well as large hail and flash flooding. This activity spread into northern Whitman County as well. The tornadoes were observed in a 25 minute period between Wilbur and Creston near Highway 2. All four tornadoes were non-supercell tornadoes and rated EF0. All four tornadoes remained over wheat fields and thus resulted in no property damage. Meanwhile, a severe thunderstorm produced quarter sized hail three miles west-southwest of Sprague. Heavy rain also fell with the storms over Lincoln and northern Whitman County. On Highway 23, about five miles northwest of Sprague, water covered portions of the highway between mile posts 48 and 53. In northern Whitman County, mud and debris washed onto roads near Ewen, Colfax, and St. John.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 6, 1:29 PM PST, 21 minutes earlier.
Area forecast discussion, Jun 6, 1:29 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT JUN 6 2009
.SYNOPSIS...
A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE
INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE
FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO
SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH
COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL
CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.
&&
.DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN
CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND
NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO
NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING
WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN
OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN
THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A
MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES
WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS
AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH
INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL
BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN
PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE
SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO
LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY UNDER NORMAL. /JCOTE
SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER
THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW
THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT
BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY
TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING
AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS
ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT
TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT
AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A
RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS
FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID
PANHANDLE WHICH WILL BE IN CLOSER PROXMITY TO ANY LARGE SCALE
FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT
POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO
EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE
CASCADES. THIS REGION WILL BE IN A FAVORABLE POSTIION RELATIVE TO
A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIETNED
NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN
AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED
TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE
ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY
UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE
FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND
INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES
TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT
WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST
SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA
KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND
WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK
SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY.
BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER
THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE
CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A
WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO
WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE SEVERE.
BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A
WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US
TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK
WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS
BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST
AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS
STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY
NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY
CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E.
LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL
PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE
MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS
SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR
CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND
ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S.
TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD
GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE
END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A
MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH
WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE
OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY. RJ
&&
.AVIATION...
PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY.
SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN
TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE
OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE
POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND
OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A
RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL
WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN
TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR
BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS
EVENING. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 44 68 43 72 49 74 / 20 20 20 20 20 20
COEUR DALENE 41 65 42 69 47 73 / 20 20 30 20 30 30
PULLMAN 39 67 43 69 44 73 / 30 20 20 20 20 20
LEWISTON 46 74 50 75 52 79 / 40 20 20 20 20 20
COLVILLE 41 70 41 74 45 77 / 10 20 30 30 30 20
SANDPOINT 38 63 39 67 43 71 / 10 20 30 30 30 30
KELLOGG 38 63 42 67 46 71 / 40 20 30 30 40 40
MOSES LAKE 48 74 48 78 52 82 / 20 10 10 10 10 10
WENATCHEE 52 73 54 77 56 82 / 20 10 0 10 10 10
OMAK 46 74 46 77 49 81 / 10 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 6, 4:53 AM PST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT SAT JUN 6 2009
IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT SAT JUN 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
4 tornado, 4 flash flood, 1 hail. Local standard time, as filed.
Tornado, Lincoln
- When
- June 6, 1:50 PM PST to 2:05 PM PST
- Where
- Lincoln County, 3.31 mi SW of Creston to 3.62 mi ESE of Wilbur
- Rating
- EF0
- Path length
- 2.41 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.723, -118.579
An EF0 tornado was observed two miles south of Highway 2 between Creston and Wilbur. This was one of four tornadoes that occurred within a 25 minute period. This tornado tracked west-northwest and stayed just south of Ramsey Road.
Tornado, Lincoln
- When
- June 6, 1:50 PM PST to 2:15 PM PST
- Where
- Lincoln County, 3.09 mi WSW of Creston to 3.76 mi E of Wilbur
- Rating
- EF0
- Path length
- 2.44 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.726, -118.576
An EF0 tornado formed two miles south of Highway 2 between Creston and Wilbur, then tracked northwest before dissipating less than a mile from Highway 2. This tornado was one of four tornadoes observed in a 25 minute period in the area.
Tornado, Lincoln
- When
- June 6, 1:50 PM PST to 2:15 PM PST
- Where
- Lincoln County, 3.19 mi SW of Creston to 4.34 mi ENE of Wilbur Piper Arpt
- Rating
- EF0
- Path length
- 1.74 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.720, -118.573
An EF0 tornado formed two miles south of Highway 2 between Wilbur and Creston. This tornado tracked west before dissipating. This was one of four tornadoes that occurred within a 25 minute period in the area.
Tornado, Lincoln
- When
- June 6, 1:50 PM PST to 2:15 PM PST
- Where
- Lincoln County, 3.04 mi SW of Creston to 4.16 mi SW of Creston
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.719, -118.567
An EF0 tornado formed two miles south of Highway 2 between Creston and Wilbur. This tornado tracked to the west-southwest before dissipating. This was one of four tornadoes that occurred within a 25 minute period.
Hail, Lincoln
- When
- June 6, 1:55 PM PST to 2:00 PM PST
- Where
- Lincoln County, 2.72 mi WSW of Sprague
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.280, -118.020
Flash Flood, Whitman
- When
- June 6, 2:09 PM PST to 2:40 PM PST
- Where
- Whitman County, 6 mi SW of St John to 1.82 mi N of Lancaster
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.039, -117.660
Flash Flood, Lincoln
- When
- June 6, 2:50 PM PST to 4:30 PM PST
- Where
- Lincoln County, 6.64 mi NW of Sprague to 5.96 mi NW of Sprague
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.365, -118.075
Flash Flood, Whitman
- When
- June 6, 3:00 PM PST to 4:00 PM PST
- Where
- Whitman County, 2.83 mi NNW of Ewan to 3.81 mi ENE of Lamont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.159, -117.739
Mud and debris was observed flowing over Highway 23. In addition, water was observed over the road at Rock Lake Road and Glorfield Road.
Flash Flood, Whitman
- When
- June 6, 3:22 PM PST to 4:30 PM PST
- Where
- Whitman County, 1.84 mi N of Colfax to 1.8 mi N of Colfax
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.906, -117.344
Water and mud was observed over North Palouse Road near the Golf Course.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 6, 20091 death · 2 injured · 1 event
- Flash Flooding in Idaho, June 6, 20091 death · 2 events
- Hail and Damaging Wind in Nebraska, June 6, 2009$1.6 million · 1.75 in hail · 10 events
- Hail in Idaho, June 6, 2009$1.0 million · 0.5 in hail · 1 event
- Hail in Kansas, June 6, 2009$500,000 · 1.75 in hail · 2 events
- Hail in Nebraska, June 6, 2009$134,000 · 1.75 in hail · 19 events
- Hail in Nebraska, June 6 to 7, 2009$110,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, June 6, 2009$50,000 · 56 kt wind · 2 events
- High Wind in New Mexico, June 6, 2009$28,000 · 62 kt wind · 5 events
- Hail in Kansas, June 6, 2009$9,000 · 2.75 in hail · 17 events
- Hail and Damaging Winds in Texas, June 6, 2009$15,000 · 1.75 in hail · 7 events
- Flash Flood in Washington, June 6, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164249, 164252, 164254, 164255, 168946, 168969, 168945, 168960, 168965.